On-Site Team Building: When Time Gets Cut to the Bare Minimum


With the trend towards shorter and shorter time frames  it can be challenging to keep team building upbeat and interactive and yet retain the essential ingredients for effective team building. I have previously blogged about one day team building pitfalls and  how team building participants are getting shortchanged in the push for shorter team building.  must stress the fact that short team building is far from ideal as a stand-alone.

Despite all the cautions, the trend towards short timeframes is clearly not going to disappear any time soon.

Here are some tips to get the most out of short, on-site team building:

7 Tips for Short Team Building

  1. Select a theme that parallels and reflects the core issue(s) the organization is confronting.
  2. Reinforce your theme through props, visuals, menu items for break, and background music and videos
  3. Use a virtual meeting, slideshare presentation and email blasts to cover key content that is primarily informational about a week prior to the session.
  4. Use one very vivid vehicle to present your content during the team briefing (e.g. a skit, short and targeted game). Take a look at my Cvent Blog feature with highlights from The Fresh Conference for a video with a powerful skit about dissecting the meeting formats that was used to kick of the team exercise.
  5. Select a unique setting for the team exercise (e.g. outdoors, verandah, shisha tent in the parking lot, patio, gazebos).
  6. Create a visual and tactile interface for the team exercise. (e.g. giant index cards or post-its, butcher block paper covering tables, game boards).
  7. Get groups to use a creative method to report back about their findings (e.g. collages, storyboards, TV commercials, infographics, Pinterest Boards).

Short Team Building Formats

While I consider the following formats to be far from ideal, here are 2 formats for effective team building when a longer session just isn’t possible.

Business Issue Focus:

  • 15 Minutes: Session starter Exercise (upon arrival or right after lunch to identify key issues for the session (in pairs and trios)
  • 15 minutes: CEO briefing to convey relevance to organizational issues and challenges
  • 30 minutes: Team Briefing by Facilitator to provide overview and zero in on key issues
  • 30 Minutes: Instructions for short simulation, game or board game, time for teams to confer and ask questions
  • 1 Hour: Short Brainstorming Exercise Focusing on Issues Identified During Session starter.
    Here are some ideas for brainstorming 6 Brainstorming Tools.
  • 15 Minutes: Break
  • 30 Minutes: Debriefing Questions in Teams
  • 15 Minutes: Mini-Presentations of Results from Team Exercise.
  • 30 Minutes: Debriefing. Use an upbeat method for debriefing. See my Cvent Blog post with 5 Way to Debrief (Without Boring Participants)
  • 15 Minutes: Wrap up and Next Steps

Total: 4 Hours 15 Minutes

What’s missing is any type of business simulation or recreational activity to promote team bonding. The facilitator has to work extra hard to engage participants and retain any element of the fun factor.

To buy yourself more time, begin with an early lunch (i.e. 11:30). Get creative and experiment with interactive working lunch formats that reinforce your theme. This will ensure that everyone is present for the start of your session.

To ensure that you session finishes by 4:30. Schedule the CEO briefing for the last 15 minutes of lunch. Be sure to serve his or her table first so that they are finished eating in time to present.


Short Business Simulation Format:

  • Snack 10:00 Start time of session. 
  • 15 Minutes: 10:15 Session starter Exercise (upon arrival or right after lunch to identify key issues for the session (in pairs and trios)
  • 15 minutes: 10:30 CEO briefing to convey relevance to organizational issues and challenges
  • 30 minutes: 10:45 Team Briefing by Facilitator to provide overview and zero in on key issues
  • 15 Minutes 11:15   Instructions for simulation, game or activity. (Games or activities must be set up in advance to save time.)
  • 45 Minutes: 11:30 Serve Working Lunch with interactive format Over Lunchtime for teams to confer.
  • 15 Minutes: Question period in last 15 minutes when participants are finishing lunch.
  • 2  3/4 Hours: 12:15 Game, board game or short simulation – Some teams may not finish. Be prepared for critical feedback.  Example:  Cash Flow Game
  • 15 Minutes: 3:00 Break
  • 30 Minutes: 3:15 Debriefing Questions in Teams  (include questions about possible business applications).
  • 30 Minutes: 3:45 Debriefing
  • 15 Minutes: 4:15 Wrap up and Next Steps

Total: 6 1/2 Hours including lunch

To buy yourself more time, begin with a mid morning break  (i.e. 10:00) and start your session at 10:30. This will ensure that everyone is present for the CEO briefing.

To ensure that you session finishes by 4:30. Schedule the CEO briefing for the last 15 minutes of lunch. Be sure to serve his or her table first so that they are finished eating in time to present.

Programmes that fit this format:


Now that you have sampled our innovative team building approaches through this blog, we hope that you will keep Executive Oasis International in mind the next time your company requires team building, an executive retreat or on-site consulting to boost the effectiveness of your teams.


Visit Executive Oasis International Website

Request a Team Building Quote Today

About these ads

4 Responses

  1. Thanks for the very nice post about team building. Love you writing skills. Very useful tips. Thanks much.

  2. […] On-Site Team Building: When Time Gets Cut to the Bare Minimum […]

  3. […] fit shrinking budgets and timeframes, on-site team building will become more important for all or part of the […]

  4. […] more companies will offer all or part of their team building sessions on-site. Expertly facilitated on-site team building can focus on the essentials and have high impact if companies focus on the core building blocks for […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 65 other followers